Alert archive / Indiana / Gale Warnings in 2020
Gale Warning 17, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Jun 9, 2020, 3:48 AM EDT. It took effect at Jun 9, 2020, 2:00 PM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2020, 3:48 AM EDT (07:48 UTC)
- In effect from
- Jun 9, 2020, 2:00 PM EDT
- Expired
- Jun 10, 2020, 2:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
981 WHUS73 KIWX 090748 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 348 AM EDT Tue Jun 9 2020 LMZ043-046-091600- /O.UPG.KIWX.GL.A.0012.200609T2100Z-200610T0600Z/ /O.NEW.KIWX.GL.W.0017.200609T1800Z-200610T0600Z/ /O.NEW.KIWX.SC.Y.0044.200610T0600Z-200611T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 348 AM EDT Tue Jun 9 2020 ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT WEDNESDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM WEDNESDAY TO 5 AM EDT THURSDAY... The National Weather Service in Northern Indiana has issued a Gale Warning, which is in effect from 2 PM this afternoon to 2 AM EDT Wednesday. A Small Craft Advisory has also been issued. This Small Craft Advisory is in effect from 2 AM Wednesday to 5 AM EDT Thursday. The Gale Watch is no longer in effect. * WINDS...Southeast 15 to 25 knots with gusts to 35 knot gales this afternoon, veering south this evening. Winds on Wednesday will be southwest 10 to 20 kts with gusts to 25 kts, becoming west Wednesday night. * WAVES...2 to 5 feet this afternoon through Wednesday. 3 to 6 feet Wednesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
4 follow-up statements
403 WHUS73 KIWX 091451 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1051 AM EDT Tue Jun 9 2020 LMZ043-046-092300- /O.CON.KIWX.GL.W.0017.200609T1800Z-200610T0600Z/ /O.CON.KIWX.SC.Y.0044.200610T0600Z-200611T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1051 AM EDT Tue Jun 9 2020 ...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT WEDNESDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM WEDNESDAY TO 5 AM EDT THURSDAY... * WINDS...Southeast 15 to 25 knots with gusts to 35 knot gales this afternoon, veering south this evening. Winds on Wednesday will be southwest 10 to 20 knots with gusts to 25 knots, becoming west Wednesday night. * WAVES...1 to 3 feet early this afternoon building to 3 to 5 feet overnight through Wednesday. 3 to 6 feet Wednesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
510 WHUS73 KIWX 091940 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 340 PM EDT Tue Jun 9 2020 LMZ043-046-100345- /O.CON.KIWX.GL.W.0017.000000T0000Z-200610T0600Z/ /O.CON.KIWX.SC.Y.0044.200610T0600Z-200611T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 340 PM EDT Tue Jun 9 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM WEDNESDAY TO 5 AM EDT THURSDAY... * WINDS...South 15 to 30 knots. Gusts to 35 knot gales through late tonight. Southwest 15 to 30 knots Wednesday veering west Wednesday night. * WAVES...2 to 5 feet overnight through Wednesday. 4 to 7 feet Wednesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
461 WHUS73 KIWX 100138 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 938 PM EDT Tue Jun 9 2020 LMZ043-046-100945- /O.CON.KIWX.GL.W.0017.000000T0000Z-200610T0600Z/ /O.CON.KIWX.SC.Y.0044.200610T0600Z-200611T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 938 PM EDT Tue Jun 9 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM WEDNESDAY TO 5 AM EDT THURSDAY... * WINDS...South 15 to 30 knots. Gusts to 35 knot gales through early morning. Southwest 15 to 30 knots Wednesday veering west Wednesday night. * WAVES...2 to 5 feet overnight through Wednesday. 3 to 7 feet Wednesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
939 WHUS73 KIWX 100557 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 157 AM EDT Wed Jun 10 2020 LMZ043-046-101400- /O.EXP.KIWX.GL.W.0017.000000T0000Z-200610T0600Z/ /O.CON.KIWX.SC.Y.0044.200610T0600Z-200611T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 157 AM EDT Wed Jun 10 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT THURSDAY... ...GALE WARNING WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING... * WINDS...South to 30 knots veering southwest 15 to 30 knots after daybreak and veering west tonight. * WAVES...2 to 5 feet overnight through Wednesday. 3 to 7 feet Wednesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Jun 9, 3:47 AM EDT, 1 minute earlier.
Area forecast discussion, Jun 9, 3:47 AM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Northern Indiana
347 AM EDT Tue Jun 9 2020
.SYNOPSIS...
Issued at 341 AM EDT Tue Jun 9 2020
Severe thunderstorms are possible this afternoon and evening.
Damaging wind gusts are the primary concern, but tornadoes cannot
be ruled out. All thunderstorms today will produce soaking
downpours. Additionally, gusty winds outside of thunderstorms are
expected roughly along and west of U.S. 31. The risk for severe
thunderstorms returns on Wednesday.
&&
.SHORT TERM...(Today and Tonight)
Issued at 341 AM EDT Tue Jun 9 2020
Severe thunderstorm risk today for damaging winds and tornadoes.
Thunderstorms will produce soaking downpours. There is a wind
advisory for a portion of the area as well. Read more below...
The day begins dry until showers and thunderstorms arrive from
southwest beginning in the afternoon. The overall environment will
be conducive for severe storms: Dew points in the 70s, SBCAPE 1,000-
2,000 j/kg (00z GFS and 00z NAM, respectively), deep-layer shear of
30-40 knots, and even 0-3 km storm-relative helicity in excess of
300 m2/s2. The "catch" of all this is that the best shear lags the
day's best instability. Shear and SRH both increase near/after 00z
Wednesday (8 PM tonight) as SBCAPE declines. Though, MUCAPE and
MLCAPE are forecast to remain above 1,000 j/kg for at least part of
Tuesday night.
All of that being said, a few discrete thunderstorms are expected to
develop off to the southwest and track to the northeast at about
40- 45 mph (at least). Damaging winds are the primary concern, but
there is a tornado risk especially over the southwest counties
when the greater SRH values arrive near/after 00z. Curiously,
there were no severe weather reports associated with Cristobal on
Monday. However, as this storm lifts north today, the 500 mb flow
is forecast to increase as the Cristobal begins to interact with
the incoming trough over the Central Plains. This will provide
improved upper- level support as our southwest counties are under
the right entrance region of the 500 mb jet by 00z Wednesday.
Regarding synoptic wind gusts, in collaboration with neighboring
offices, a wind advisory was hoisted for the western portion of the
forecast area. The window of opportunity for gusts of 45 mph or
greater appears small and coincides with the arrival of the 925
mb jet which is strongest just over the border into IL. This core
exits near 00z. I have low confidence on the number of sites that
will reach this 45+ mph criteria (many forecast solutions are
near/just shy of criteria) , but nonetheless soundings suggest
there is a possibility to mix down these 925 mb winds. Given the
location of this 925 mb jet and perceived marginal nature, I chose
to include only the western two banks of counties to align with
Indy and Chicago offices, while omitting Berrien to align with the
Grand Rapids office. RAP and HRRR advertise the strongest wind
gusts for today as of this writing.
&&
.LONG TERM...(Wednesday through Monday)
Issued at 341 AM EDT Tue Jun 9 2020
With the slower solution for the arriving Central Plains trough,
there is an increasing severe weather threat mainly east of I-69 on
Wednesday. A cold front at the surface moving through in the
afternoon will be the forcing for the storms. CAPE and shear are
adequate for severe storms, with the NAM being more bullish compared
to the GFS. Before getting too specific, I'd like to get through
today's severe weather threat first. However, as it stands right
now, the environment looks favorable for discrete thunderstorms
to develop over the eastern 1/3 of the CWA, congeal into a line,
and then charge eastward through NW Ohio. Damaging winds are the
primary threat.
The remainder of the long term period continues to be
characterized by a broad trough aloft as an upper-level low lifts
northeast toward the Hudson Bay. The GFS remains adamant about
passing rain showers later Thursday and Friday as embedded vort
maxes drop in. However, 1000-500 mb RH is paltry. As such, will
continue to carry silent POPs. An upper-level ridge noses in by
Monday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 139 AM EDT Tue Jun 9 2020
VFR will persist through most of this period. Primary concern Tue
afternoon is with increasing gradient winds as extratropical
remnants of Cristobal deepen through the upper MS valley. Expect
southerly gusts 25-30kts or higher. Thunderstorms are also
expected, with latest timing having them move in from southwest
after 19Z, and remaining possible through around 10/00Z, with
showers to follow thereafter. Ceilings at SBN are then expected to
drop to MVFR Tuesday night.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 1 PM EDT /noon CDT/ this afternoon to 11 PM
EDT /10 PM CDT/ this evening for INZ003-004-012>015-020-022.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 2 AM Wednesday to 5 AM EDT Thursday
for LMZ043-046.
Gale Warning from 2 PM this afternoon to 2 AM EDT Wednesday for
LMZ043-046.
&&
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Cobb
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jun 8, 4:01 PM EDT, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 401 PM EDT Mon Jun 8 2020 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-092015- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 401 PM EDT Mon Jun 8 2020 /301 PM CDT Mon Jun 8 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible Tuesday evening. Damaging wind gusts are the main concern but there is some potential for tornadoes and isolated heavy rain. Additional storms will then be possible on Wednesday and some of these may produce damaging winds east of Interstate 69. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday and Wednesday. LMZ043-046-092015- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 401 PM EDT Mon Jun 8 2020 ...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Thunderstorms are possible late Tuesday through Wednesday.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:40 AM EDT | Wind Advisory | IWX | Cass, Fulton, Marshall, Pulaski, Starke, White | 19 hr |
| Jun 9, 3:48 AM EDT | Small Craft Advisory | IWX | 55 hr | |
| Jun 9, 4:04 PM EDT | Special Weather Statement | IWX | Blackford, Grant, Huntington, Miami, Wabash | 41 min |
| Jun 9, 4:42 PM EDT | Special Weather Statement | IWX | Kosciusko, Marshall, Noble, Whitley | 48 min |
| Jun 9, 5:00 PM EDT | Special Weather Statement | IWX | Steuben | 45 min |
| Jun 9, 5:27 PM EDT | Special Weather Statement | IWX | Saint Joseph | 33 min |
| Jun 9, 6:29 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Kosciusko, Wabash, Whitley | 46 min |
| Jun 9, 7:03 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Huntington, Kosciusko, LaGrange, Noble, Whitley | 42 min |
| Jun 9, 7:06 PM EDT | Special Weather Statement | IWX | Saint Joseph | 39 min |
| Jun 9, 7:28 PM EDT | Special Weather Statement | IWX | Elkhart | 47 min |
| Jun 9, 7:43 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange, Noble, Steuben | 14 min |
| Jun 9, 5:07 PM EDT | Special Weather Statement | IWX | Williams | 53 min |
| Jun 9, 6:01 PM EDT | Special Weather Statement | IWX | Saint Joseph | 14 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.